Alabama, 2008

Hail and Damaging Wind in Alabama, June 22, 2008

June 22, 2008 · NWS MOB · 3 events in 1 county or zone

Severe thunderstorms produced large hail along with high winds that downed trees across portions of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms produced large hail along with high winds that downed trees across portions of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 22, 1:45 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 22, 1:45 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT SUN JUN 22 2008

.SHORT TERM TONIGHT THROUGH TUESDAY NIGHT...A WEAK SURFACE
BOUNDARY EXTENDS ACROSS THE CWA AND WAS SLOWLY MOVING SOUTHEAST.
THE BOUNDARY STRETCHED FROM NEAR GREENVILLE TO NEAR WIGGINS.  EXPECT
RW/TRW TO FIRE ALONG THIS BOUNDARY THE REMAINDER OF THE AFTERNOON.
THE BOUNDARY SHOULD MOVE INTO THE COASTAL WATERS THIS EVENING.  WILL
LEAVE IN AT LEAST A SLIGHT CHANCE OF LINGERING PRECIP FOR THIS
EVENING GENERALLY ALONG AND EAST OF I-65.  WILL LOOK AT RADAR BEFORE
ZONES TO SEE CURRENT TREND AND LOCATION OF PRECIP.  THE WEAK
BOUNDARY WILL REMAIN NEAR US BUT A RIDGE OF HIGH PRESSURE WILL BUILD
IN OVER THE AREA ON MONDAY AND ALLOW DRIER AIR TO FILTER IN FROM THE
NORTHWEST ON MONDAY AND TUESDAY.  THIS WILL DIMINISH THE CHANCES OF
PRECIP FOR THE NEXT COUPLE OF DAYS.  COULD SEE ONE OR TWO STRAY
THUNDERSTORMS DURING THE AFTERNOON AND EVENING BUT POPS WILL BE LESS
THAN 15 PERCENT.  WITH THE DRIER AIR...DAYTIME TEMPS WILL BE WARMER
WITH HIGHS ABOVE NORMAL.  IT WILL BE  A LITTLE COOLER TONIGHT BUT
LOWS WILL BE NEAR NORMAL BOTH MONDAY AND TUESDAY NIGHTS.  WINDS
ACROSS THE AREA WILL REMAIN GENERALLY LIGHT.  STUCK CLOSE TO GFS
NUMBERS ON BOTH PRECIP AND TEMPS.

.LONG TERM WEDNESDAY THROUGH SUNDAY...A WEAK UPPER AIR PATTERN
WILL BE IN PLACE THROUGH THE LONG TERM.  A WEAK SURFACE RIDGE WILL
BE ACROSS THE AREA WEDNESDAY AND THURSDAY AND WILL SLOWLY SLIDE EAST
FRIDAY THROUGH SUNDAY.  THIS WILL ALLOW A MORE SOUTHEAST FLOW TO
DEVELOP FRIDAY AND CONTINUE THROUGH THE WEEKEND.  POPS WILL BE LOW
WEDNESDAY THROUGH FRIDAY AND INCREASE SOME OVER THE WEEKEND AS
MOISTURE RETURNS WITH THE SOUTHEAST FLOW.  ANY PRECIPITATION THAT
OCCURS WILL BE MOSTLY DIURNAL WITH MOST PRECIP DISSIPATING OVER THE
LAND AREAS BY MIDNIGHT.  SHOWERS AND THUNDERSTORMS WILL BE MORE
LIKELY OVER WATER DURING THE LATE NIGHT AND EARLY MORNING TIME FRAME
OVER THE WEEKEND.  TEMPS WILL BE NEAR OR SLIGHTLY ABOVE NORMAL FOR
THIS TIME OF YEAR (90/71).

&&

.MARINE...WINDS WILL BE BE GENERALLY LIGHT ACROSS THE MARINE AREA
FOR THE NEXT FEW DAYS AS HIGH PRESSURE BUILDS IN OVER THE GULF.
WILL LEAVE IN ISOLATED TO SCATTERED RW/TRW FOR TONIGHT AND MONDAY.
STILL COULD SEE ONE OR TWO HIT AND MISS RW/TRW TUESDAY AND WEDNESDAY
BUT WILL LEAVE OUT OF FORECAST.  WILL GO BACK TO ISOLATED PRECIP
THURSDAY THROUGH FRIDAY AS A MORE SOUTHERLY FLOW DEVELOPS OVER THE
COASTAL WATERS.

&&

.FIRE WEATHER...DRIER AIR WILL FILTER INTO THE AREA MONDAY AND
TUESDAY.  WILL MONITOR NEXT MODEL RUN TO SEE IF HUMIDITY VALUES MAY
BE LOWER THAN THE CURRENT FORECAST.  THE LOWEST HUMIDITY VALUES
EXPECTED ARE NOW AROUND 35 PERCENT.  IF THE AIR IS ONLY A COUPLE OF
DEGREES DRIER THAN FORECAST THAT WOULD PUT VALUES IN THE CRITICAL
RANGE.  RAIN CHANCES WILL REMAIN LOW ON MONDAY AND TUESDAY.  WIND
SPEEDS WILL ALSO BE LOW.  WITH INCREASING AFTERNOON TEMPERATURES THE
MIXING HEIGHTS WILL RISE AND WILL ALLOW FOR HIGHER DAYTIME
DISPERSION INDEXES FOR THE NEXT COUPLE OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      67  94  70  95 /  20  10  05  10
PENSACOLA   71  92  73  93 /  20  10  05  10
DESTIN      76  89  76  91 /  30  10  10  10
EVERGREEN   63  93  66  93 /  20  10  05  10
WAYNESBORO  61  92  65  93 /  10  05  05  10
CAMDEN      63  92  66  93 /  10  10  05  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

01/77
Hazardous weather outlook, Jun 22, 4:55 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT SUN JUN 22 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-231200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH THE AREA FROM THE WEST
TODAY RESULTING IN AN INCREASE IN THUNDERSTORM COVERAGES. THE MAIN
RISKS IN THE STRONGER STORMS WILL BE THE POTENTIAL OF BRIEF STRONG
WIND GUSTS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINS. A FEW
SEVERE STORMS CANNOT BE RULED OUT.

THE WET MICROBURST THREAT FOR TODAY IS MODERATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...THE CHANCES OF THUNDERSTORMS LOOK TO BE SLIGHTLY HIGHER
SOUTHEAST OF INTERSTATE 65...INCLUDING THE WESTERN FLORIDA
PANHANDLE. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL
HAIL. CHANCES OF THUNDERSTORMS ARE FORECAST TO DECREASE MIDWEEK
BEFORE INCREASING FOR THE WEEKEND. AWAY FROM THUNDERSTORMS...NO
HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 22, 11:42 AM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1242 PM CDT SUN JUN 22 2008

ALZ060-221815-
COVINGTON-
INCLUDING THE CITIES OF...ANDALUSIA...
1242 PM CDT SUN JUN 22 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN COVINGTON
COUNTY...

AT 1236 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR GANTT...AND MOVING SOUTHEAST AT 17 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ANDALUSIA...SANFORD...LIBERTYVILLE AND BABBIE THROUGH 115 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...CLOUD TO GROUND
LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL OF ONE TO TWO INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 22, 12:09 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
109 PM CDT SUN JUN 22 2008

ALZ064-FLZ002-004-221845-
LOWER BALDWIN-COASTAL ESCAMBIA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...PENSACOLA...
109 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER SOUTHEAST BALDWIN...
ESCAMBIA AND WESTERN SANTA ROSA COUNTIES...

AT 102 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A LINE
OF THUNDERSTORMS FROM ENSLEY TO 2 MILES SOUTH OF LILLIAN...AND
MOVING SOUTHEAST AT 4 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ENSLEY...BELLVIEW...MYRTLE GROVE AND BRENT THROUGH 145 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...LIGHTNING...
AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL ONE TO TWO INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jun 22, 2:52 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
352 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     LIGHTNING        4 W WARRINGTON          30.39N 87.34W
06/22/2008                   ESCAMBIA           FL   EMERGENCY MNGR

            A MALE WAS HIT BY LTG AND TAKEN TO THE HOSPITAL.

&&

GB
Special weather statement, Jun 22, 3:08 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
408 PM CDT SUN JUN 22 2008

ALZ062-222145-
UPPER BALDWIN-
408 PM CDT SUN JUN 22 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN BALDWIN
COUNTY...

AT 406 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF WHITEHOUSE FORKS...AND MOVING SOUTHEAST
AT 4 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CENTRAL BALDWIN COUNTY THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 15 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mobile

When
June 22, 3:17 PM CST to 3:30 PM CST
Where
Mobile County, Tillmans Corner
Measured
0.88 in hail
Property damage
$10,000
Reported by
Public
Coordinates
30.580, -88.130

Trees were also downed in the same area.

Thunderstorm Wind, Mobile

When
June 22, 3:45 PM CST to 3:47 PM CST
Where
Mobile County, Dixon Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
30.450, -88.230

Several trees were toppled by wind gusts estimated at 60 mph.

Hail, Mobile

When
June 22, 3:50 PM CST to 3:52 PM CST
Where
Mobile County, South Orchard
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.470, -88.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115244, 115246, 115247.